Montana, 2016

Winter Storm in Montana, December 30, 2016

December 30, 2016 · NWS BYZ · 2 events in 2 counties and zones

An arctic front and strong area of frontogenesis resulted in the development of a narrow, heavy band of snow across portions of Carbon and Stillwater Counties during the late morning through late afternoon time frame.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front and strong area of frontogenesis resulted in the development of a narrow, heavy band of snow across portions of Carbon and Stillwater Counties during the late morning through late afternoon time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 30, 8:53 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 30, 8:53 AM MST, 2 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
853 AM MST Fri Dec 30 2016

.UPDATE...

Cold front was pushing into the area at the moment as winds have
turned to the north at Billings. Band of snow showers were
organized behind the front and were dropping southward. Have
raised PoPs and slightly adjusted snow amounts this morning and
through the day as this band progressively sinks south. Warm start
this morning may limit accumulation in places, and this along with
the fast moving nature of the band dropping south, should limit
snow accumulation. Adjusted temperatures up over western and
central zones to account for the warm start. The idea today is
that highs will be early with steady or slowly falling
temperatures this afternoon. Winds were still gusting in the mid
50s at Livingston. This was not warning criteria, but close to
advisory criteria. Surface pressure rises were moving into
southern Canada and this should cause winds to decrease this
afternoon. Will leave warning in place for a couple more hours,
then let expire at 11 am. TWH

&&

.SHORT TERM...valid for Tdy and Sat...

Winds continue to blow 50 to 60 mph around Nye and Livingston.
The gradient is currently 26 mb and has been slowly climbing
overnight. Even though Livingston and Nye have not yet reached
criteria, given that the gradient is not weakening, will continue
the High Wind Warning.

A cold front still looks on track to move through this morning.
This will bring the foothill winds to an end along with snow. Most
of the accumulating snowfall still looks to be along the foothills
as some decent upslope flow sets up. Overall the forecast has not
changed, with the hires short term guidance showing the same
pattern that has been in the forecast the past few days. Amounts
around Billings still are around an inch with most the plains
seeing a trace to two inches. Snow will decrease this evening as
this quick system moves out.

As winds back and things return to a dry pattern for Saturday,
expect winds along the foothills to increase again. The pressure
gradient is still not orientated as favorably for advisory winds.
This will continue to be something to monitor. Reimer

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Another arctic airmass will pour into the area Sunday. This will
usher in an extended period of cold through the week with
accumulating snow during the beginning of the week. The initial
surge of arctic air will cause falling temperatures Sunday with
temperatures ending up below zero Monday morning. First, lets talk
about snow potential.

An upper low dropping southward over the Pacific Northwest should
put our area under diffluent flow aloft on Sunday. This flow
combined with (a) the region being under the right entrance region of
a jet streak, (b) overrunning, and (c) low-level upslope flow
should provide forcing over the region for snow. Snow should
develop from west to east across southern Montana during the day
on Sunday and continue into Sunday night. At this time it appears
total accumulations should be in the neighborhood of 3 to 6 inches
over much of southern MT and north central WY...with a bit more in
the mountains. Overrunning then looks to keep light snow going on
Monday...but with weaker dynamics than on Sunday-Sunday night,
additional snowfall amounts should be lighter over the western and
central zones. Better dynamics could give southeastern MT most of
their accumulation during the day on Monday.

For Tuesday through Friday, the upper flow turns more
northwesterly/northerly and disturbances propagate quickly through
the flow. This flow pattern should yield periods of snow showers
with light accumulations.

This Arctic air mass should produce a stretch of cold weather that
lasts through much of the upcoming week. High temperatures should
be in the single digits at best Monday-Thursday. Tuesday appears
to be the coldest of the week with high temperatures expected to
be at or below zero for most places. Wind chills will likely be a
concern for much of the week. Wind speeds at this time appear
mostly light...but with air temperatures at/below zero, just a
little wind can produce dangerous wind chills. RMS/Reimer

&&

.AVIATION...

Some lingering strong winds this morning at LVM, with some low-
level wind shear at BIL which should diminish after 17Z. A cold
front will push through the area during the afternoon bringing
snow with MVFR conditions for south central MT and north central
WY that will persist into the evening over KSHR. The front will be
accompanied by a surface wind shift to the NNW. Possible low
stratus and fog could affect KMLS this evening. Mountain
obscurations will move into the area late this morning through the
afternoon, and persist into the evening. Walsh

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 042 012/030 008/018 901/003 911/901 909/004 904/009
    7/J 40/U    17/S    76/S    32/J    22/J    22/J
LVM 043 011/029 007/018 905/002 915/000 911/004 905/008
    8/J 60/N    38/S    86/S    32/J    22/J    22/J
HDN 042 007/030 004/019 902/004 912/901 912/002 907/008
    6/J 30/U    06/S    76/S    32/J    22/J    22/J
MLS 036 009/028 006/018 902/004 910/000 913/001 909/006
    2/J 10/U    04/S    65/S    42/J    22/J    22/J
4BQ 038 008/028 004/021 000/006 910/000 915/002 909/007
    2/J 20/U    04/S    66/S    42/J    12/J    22/J
BHK 035 010/026 006/019 903/003 910/000 913/000 913/002
    1/N 10/B    03/S    54/S    42/J    12/J    22/J
SHR 041 007/030 006/021 902/004 913/901 915/001 910/006
    6/J 60/U    06/S    66/S    32/J    22/J    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon today to 6 AM MST
      Saturday FOR ZONES 56-66.
     High Wind Warning in effect until 11 AM MST this morning FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 30, 4:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST FRI DEC 30 2016

MTZ028>042-056>058-063>068-WYZ098-099-311145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
440 AM MST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL IMPACTS: ACCUMULATING SNOWFALL AND VERY COLD
  TEMPERATURES.

* SNOWFALL: HEAVIEST SNOW POTENTIAL IS SUNDAY THROUGH MONDAY
  NIGHT. LIGHTER SNOW POTENTIAL CONTINUES TUESDAY THROUGH FRIDAY.

* TEMPERATURES: FALLING TEMPERATURES SUNDAY. HIGHS TEMPERATURES IN
  THE SINGLE DIGITS MONDAY THROUGH FRIDAY, WITH LOWS BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

In the hours before

Local storm report, Dec 30, 7:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
759 AM MST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/30/2016  M55.00 MPH       PARK               MT   ASOS

&&

LD
Special weather statement, Dec 30, 10:10 AM MST, 50 minutes before
Special Weather Statement
National Weather Service Billings MT
1010 AM MST FRI DEC 30 2016

MTZ029>031-034-035-038-039-042-057-058-302100-
Northern Big Horn-Yellowstone-Musselshell-Northern
Stillwater-Northern Rosebud-Southern Big Horn-Treasure-Southern
Rosebud-Eastern Carbon-Golden Valley-
1010 AM MST FRI DEC 30 2016

...A BAND OF MODERATE TO LOCALLY HEAVY SNOW WILL AFFECT THE AREA
THIS MORNING INTO THIS AFTERNOON...

A BAND OF MODERATE TO LOCALLY HEAVY SNOW WILL MOVE THROUGH THE AREA
THIS MORNING INTO THIS AFTERNOON. THE PRECIPITATION MAY BE BRIEFLY
MIXED WITH SLEET THIS MORNING. EXPECT A QUICK AND DRAMATIC REDUCTION
IN VISIBILITY AS THE SNOW MOVES IN...ALONG WITH SOME ACCUMULULATION
OF SLUSH AND SNOW ON AREA ROADWAYS. A QUICK INCH OF SNOW IS EXPECTED
WITH LOCAL AMOUNTS UP TO 2 INCHES. THE SNOW WILL DECREASE THIS
AFTERNOON AS THE BAND MOVES SOUTH OF THE AREA.

Locations impacted include...
Billings, Hardin, Colstrip, Roundup, Forsyth, Hysham, Custer, Laurel,
Worden, Ballantine, Billings Heights, Lame Deer, Billings West End,
Lockwood, Crow Agency, Shepherd, Busby, Huntley, Rosebud and
Broadview.

LAT...LON 4635 10636 4528 10638 4555 10917 4650 10898
TIME...MOT...LOC 1703Z 267DEG 15KT 4596 10823

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
December 30, 11:00 AM MST to 8:30 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported across the area.

Winter Storm, Northern Stillwater

When
December 30, 12:00 PM MST to 7:30 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches was reported across the Park City area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664759, 664760.